Signs and Symptoms
Symptoms of overdosage are extensions of the pharmacologic effects of the drug. Excessive pressor effect, such as hypertension, tachycardia, skeletal muscle hyperactivity, and enhanced deep tendon reflexes may be early signs of overdosage. Therefore, the blood pressure, pulse rate and deep tendon reflexes should be evaluated periodically and the dosage or infusion rate adjusted accordingly.
Other effects may include agitation, confusion, sweating, cough, and dyspnea.
Convulsive seizures are unlikely at recommended dosages. In unanesthetized animals, the convulsant dose is 70 times greater than the respiratory stimulant dose. Intravenous LD50 values in the mouse and rat were approximately 75 mg/kg and in the cat and dog were 40 to 80 mg/kg.
Except for management of chronic obstructive pulmonary disease associated with acute hypercapnia, the maximum recommended dosage is 3 GRAMS/24 HOURS. (See DOSAGE AND ADMINISTRATION.)
There is no specific antidote for doxapram. Management should be symptomatic. Anticonvulsants, along with oxygen and resuscitative equipment should be readily available to manage overdosage manifested by excessive central nervous system stimulation. Slow administration of the drug and careful observation of the patient during administration and for some time subsequently are advisable. These precautions are to assure that the protective reflexes have been restored and to prevent possible post-hyperventilation or hypoventilation.
There is no evidence that doxapram is dialyzable; further, the half-life of doxapram makes it unlikely that dialysis would be appropriate in managing overdose with this drug.